Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 63, NWS Fort Worth, TX

April 13, 2014Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 13, 2014, 3:11 PM CDT for Stephens County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2014, 3:11 PM CDT (20:11 UTC)
Expired
Apr 13, 2014, 4:15 PM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 45 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:49 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 13, 11:49 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1149 AM CDT SUN APR 13 2014

.UPDATE...
A BAND OF RAIN WITH SCATTERED EMBEDDED THUNDERSTORMS HAS BEEN
MOVING NORTHEAST ACROSS THE NORTHWESTERN HALF OF NORTH AND
CENTRAL TEXAS THIS MORNING. THIS ACTIVITY WILL CONTINUE TO MOVE
NORTHEAST INTO THE EASTERN PART OF THE FORECAST AREA THIS
AFTERNOON. THIS RAIN AND ITS ATTENDANT CLOUD COVER WILL TEND TO
TEMPER OUR SEVERE CHANCES SOME THIS AFTERNOON. HOWEVER...A DRY
LINE THAT EXTENDED EAST OF A VERNON TO SWEETWATER LINE AT 1130 AM
CDT...WILL MOVE EAST INTO THE FORECAST AREA THIS AFTERNOON. WITH
SOME BREAKS IN THE CLOUD COVER...ISOLATED TO SCATTERED
THUNDERSTORMS SHOULD DEVELOP BY 20Z. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. A
MARGINAL THREAT OF SEVERE STORMS IS ALSO STILL THERE FOR AREAS
EAST OF A SULPHUR SPRINGS TO CORSICANA TO TEMPLE LINE THIS
AFTERNOON.

UPDATES WERE MADE EARLIER TO THE POPS AND HOURLY TEMPERATURE
GRIDS. ANOTHER UPDATE TO ADJUST FOR ON-GOING TRENDS WILL BE DONE
1230-100 PM.

58

&&

.AVIATION...
A PERSISTENT BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS TRAINING
NORTHEAST ACROSS THE DALLAS-FORT WORTH METROPLEX WILL CONTINUE TO
SHIFT EAST WITH TIME...AS A SOUTHERN BRANCH SHORTWAVE MOVES FROM
WEST TO EAST ACROSS TEXAS. OCCASIONAL MVFR CONDITIONS AT THE
METRO-AREA TAF SITES WILL BECOME VFR AS THE PRECIPITATION EXITS
TO THE EAST THIS AFTERNOON. RAIN-COOLED AIR MAY PLACE A DAMPER ON
SURFACE BASED DEVELOPMENT THIS AFTERNOON AS A DRYLINE OVER WEST-
CENTRAL TEXAS PUNCHES EAST INTO THE WESTERN COUNTIES OF NORTH
TEXAS. HOWEVER...HEIGHT FALLS ASSOCIATED WITH A DEEPENING NORTHERN
BRANCH UPPER TROUGH OVER THE GREAT BASIN...WHEN COUPLED WITH
SURFACE HEATING AND CONVERGENCE ALONG THE DRY LINE...WILL STILL
PROVIDE ENOUGH SUPPORT FOR AT LEAST ISOLATED THUNDERSTORMS 20Z AND
LATER. THERE IS A CHANCE THAT THIS ACTIVITY WOULD REMAIN NORTH OF
TAF LOCATIONS NEAR THE RED RIVER WHERE STRONGER CONVERGENCE AND
WEAKER CIN ARE FORECAST. THE OTHER MORE LIKELY REGION FOR
DEVELOPMENT THIS AFTERNOON WILL BE SOUTHEAST OF TAF
LOCATIONS...WHERE PERSISTENT PRECIPITATION DID NOT OCCUR THIS
MORNING. HOWEVER...SOME HI-RES MODEL DATA CONTINUES TO SUPPORT
DRYLINE ACTIVITY ENCROACHING ON THE METROPLEX FROM THE WEST LATE
THIS AFTERNOON...AND WE WILL LIKELY KEEP AT LEAST A VCTS DURING
THE 21-00Z TIME FRAME.

A COLD FRONT IS STILL PROGGED TO PUSH SOUTH THROUGH THE REGION
TONIGHT...REACHING THE METROPLEX AROUND MIDNIGHT THEN WACO A
COUPLE OF HOURS THEREAFTER. ANOTHER ROUND OF CONVECTION MAY ACCOMPANY THE
FRONT...THOUGH IT WOULD LIKELY BE WEAKER AND UNDERCUT BY THE FAST-
MOVING SURFACE BOUNDARY. STRONG NORTH WINDS WILL MIX TO THE
SURFACE BY 15Z MONDAY WITH GUSTS EXCEEDING 30KT DURING THE DAY
TOMORROW...WIND SPEEDS WILL QUICKLY DIMINISH TOMORROW EVENING.

30

&&

.PREV DISCUSSION... /ISSUED 244 AM CDT SUN APR 13 2014/
ELEVATED SHOWERS WILL CONTINUE TO MOVE ACROSS NORTH TEXAS THROUGH
THE MORNING HOURS AS A SHORT WAVE TRANSLATES QUICKLY ACROSS THE
REGION. ALTHOUGH AN ELEVATED MIXED LAYER REMAINS IN PLACE THE
LAYER WILL CONTINUE TO MOISTEN THROUGH THE MORNING DUE TO FALLING
PRECIP. NORTH TEXAS WILL REMAIN IN THE LEFT ENTRANCE REGION OF A
100 KNOT JET WHICH IS A PREFERRED QUADRANT FOR UPWARD FORCING. WE
EXPECT SCATTERED COVERAGE OF SHOWERS THIS MORNING WITH ISOLATED
THUNDER. HOWEVER....RAINFALL AMOUNTS WILL BE LIGHT DUE TO
EVAPORATION. EXTENSIVE LOW CLOUDS WILL ACCOMPANY THE PRECIP AS A
40+ KNOT LOW LEVEL JET DRAWS UP GULF MOISTURE.

SCATTERED SHOWERS/STORMS WILL MOVE FROM WEST TO EAST THROUGH THE
MORNING WITH THE PASSAGE OF THE FIRST SHORT WAVE. HOWEVER...A
STRONGER SHORT WAVE WILL MOVE SOUTHEAST FROM THE GREAT BASIN TO
THE FOUR CORNERS REGION BY THIS AFTERNOON. AT THE SAME TIME A
SURFACE DRYLINE IS PROGGED TO MIX EASTWARD AND MAY PROVIDE AN
ADDITIONAL SOURCE OF LIFT FOR THUNDERSTORMS. A FEW LIMITING
FACTORS FOR STORM DEVELOPMENT ON THE DRYLINE WILL BE (1) A PERIOD
OF LARGE SCALE SUBSIDENCE WILL SET UP BEHIND THE FIRST SHORT WAVE.
(2) A LAYER (CAP) OF WARM AIR ALOFT WILL EXIST FOR SOME IF NOT ALL
OF THE AFTERNOON. (3) THE POTENTIAL FOR EXTENSIVE CLOUD COVER
WHICH WILL HINDER SURFACE BASED DESTABILIZATION. (4) CONVERGENCE
ON THE DRYLINE SHOULD BE WEAK SINCE THE SURFACE LOW WILL BE QUASI-
STATIONARY OVER OKLAHOMA. BOTH THE 00Z NAM AND GFS SOLUTIONS KEEP
PRECIPITATION ESSENTIALLY ELEVATED THROUGH THE EVENT AND NEVER
DEVELOP SURFACE BASED CONVECTION ON THE DRY LINE TODAY.

THE HIGH RES SOLUTIONS ARE A LITTLE MORE AGGRESSIVE WITH AFTERNOON
CONVECTION ON THE DRYLINE. WE FEEL FAIRLY CONFIDENT THAT THE CAP
WILL BREAK DURING THE AFTERNOON. HOWEVER...STORM COVERAGE SHOULD
STILL BE LIMITED DUE TO A LACK OF DEEP MOISTURE CONVERGENCE ON THE
DRYLINE. IF STORMS DO BECOME ROOTED IN THE BOUNDARY LAYER THEY
WILL HAVE A GOOD POTENTIAL TO BECOME SEVERE WITH SURFACE BASED
CAPE IN EXCESS OF 2000 J/KG AND MORE THAN ADEQUATE SHEAR TO
SUPPORT LONG LIVED UPDRAFTS. THE PRIMARY SEVERE WEATHER THREAT
WILL BE FROM LARGE HAIL AND STRAIGHT LINE WINDS. OF COURSE ANY
BACKING NEAR THE DRYLINE WILL ENHANCE THE LOW LEVEL SHEAR AND
INCREASE THE POTENTIAL FOR A TORNADO. IT STILL APPEARS THAT THE
BEST TORNADIC POTENTIAL WILL BE NORTH OF THE RED RIVER NEAR THE
TRIPLE POINT. WITH ALL THAT BEING SAID...WE WILL KEEP POPS THIS
AFTERNOON AT 50 PERCENT OR LESS DUE TO THE LIMITING FACTORS
MENTIONED ABOVE.

ALONG WITH THE RAIN/STORM CHANCES TODAY...IT WILL BE RATHER WINDY
DUE TO A TIGHT SURFACE PRESSURE GRADIENT. THE WESTERN TWO THIRDS
OF NORTH TEXAS WILL LIKELY SEE THE STRONGEST WIND WITH SUSTAINED
SPEEDS BETWEEN 20 AND 30 KNOTS AND GUSTS IN EXCESS OF 35 KNOTS.
THEREFORE...WE WILL ISSUE A WIND ADVISORY FROM 10 AM UNTIL 8 PM.
THE ADVISORY MAY NEED TO BE EXTENDED THROUGH THE OVERNIGHT HOURS
AS POST-FRONTAL WINDS WILL LIKELY REACH CRITERIA ALSO.

A STRONG COLD FRONT WILL MOVE INTO NORTH TEXAS DURING THE
EVENING. LIFT ALONG THE FRONT COUPLED WITH LARGE SCALE LIFT FROM
THE SECOND SHORT WAVE WILL BRING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS TONIGHT. THE BEST STORM CHANCES TONIGHT WILL BE
ACROSS THE NORTHEAST ZONES WHERE LARGE SCALE FORCING WILL BE THE
STRONGEST.

OTHER THAN A FEW LINGERING SHOWERS MONDAY MORNING...MUCH DRIER AND
COOLER CONDITIONS ARE EXPECTED THE FIRST HALF OF THE WORK WEEK AS A
1036 MB HIGH BUILDS SOUTHWARD FROM THE NORTHERN AND CENTRAL HIGH
PLAINS. A LATE SEASON FREEZE WILL BE POSSIBLE OVERNIGHT
MONDAY/TUESDAY MORNING AS SKIES CLEAR AND THE WIND BECOMES LIGHT
AND VARIABLE. THE MOST LIKELY LOCATIONS FOR FREEZING TEMPERATURES
WILL BE IN THE RURAL AREAS ACROSS THE NORTH AND WEST. AT THE VERY
LEAST...MOST AREAS WILL SEE A FROST AROUND SUNRISE TUESDAY.

LOW LEVEL MOISTURE WILL BEGIN TO RETURN ON WEDNESDAY IN RESPONSE
TO A DEVELOPING LOW PRESSURE SYSTEM IN THE WEST. SOME WARM AIR
ADVECTION SHOWERS WILL BE POSSIBLE BY THURSDAY MORNING AHEAD OF AN
UPPER TROUGH AND COLD FRONT. THE UPPER TROUGH AXIS IS PROGGED TO
MOVE ACROSS NORTH TEXAS THURSDAY AFTERNOON FOLLOWED BY THE COLD
FRONT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND BEHIND
THE COLD FRONT THROUGH FRIDAY MORNING.

BRIEF RIDGING ALOFT IS EXPECTED FRIDAY THROUGH SATURDAY AHEAD OF
ANOTHER SOUTHERN BRANCH SHORT WAVE. THIS SYSTEM SHOULD BRING
ANOTHER CHANCE OF RAIN/STORMS NEXT SUNDAY.   79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81  49  59  36  64 / 100  50  10   5   0
WACO, TX              79  54  62  36  64 /  60  40  10   5   0
PARIS, TX             76  49  55  31  61 /  60  60  10  10   0
DENTON, TX            81  44  57  32  63 /  70  50  10   5   0
MCKINNEY, TX          79  48  58  33  61 / 100  50  10   5   0
DALLAS, TX            81  51  59  37  65 / 100  50  10   5   0
TERRELL, TX           79  51  59  33  63 /  60  50  10  10   0
CORSICANA, TX         79  54  61  35  64 /  60  40  20  10   0
TEMPLE, TX            80  56  65  34  64 /  60  30  20   5   0
MINERAL WELLS, TX     84  45  60  30  66 / 100  40  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ091>093-100>104-
115>120-129>134-141>146-156>161-174-175.

&&

30/58
Hazardous weather outlook, Apr 13, 3:03 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
303 AM CDT SUN APR 13 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
303 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...
ESPECIALLY THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE MOST
LIKELY SEVERE WEATHER HAZARDS...HOWEVER A FEW TORNADOES ARE ALSO
POSSIBLE.

A WIND ADVISORY IS IN EFFECT FROM 10 AM THROUGH SUNSET FOR AREAS
ALONG AND WEST OF A LINE FROM SHERMAN TO CORSICANA TO HEARNE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FROST IS POSSIBLE TUESDAY MORNING ACROSS ALL OF NORTH TEXAS. MAKE
PLANS TO PROTECT PLANTS.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO NORTH TEXAS THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF
THE AREA.

In the hours before

Special weather statement, Apr 13, 2:05 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
205 PM CDT SUN APR 13 2014

TXZ122-131930-
VAN ZANDT TX-
205 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  VAN ZANDT COUNTY

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CANTON...MOVING NORTHEAST AT
45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CANTON...EDGEWOOD...
FRUITVALE...GRAND SALINE...VAN AND PURTIS CREEK STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE FROM THIS STORM.

LAT...LON 3237 9581 3235 9592 3236 9608 3253 9607
      3277 9584 3277 9576 3276 9576 3274 9570
      3271 9566 3272 9564 3270 9559 3254 9559
TIME...MOT...LOC 1905Z 234DEG 37KT 3249 9591
Special weather statement, Apr 13, 3:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT SUN APR 13 2014

TXZ115-132030-
STEPHENS TX-
300 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN STEPHENS COUNTY

AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES WEST OF BRECKENRIDGE...MOVING EAST AT 35
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRYSTAL FALLS.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL TEXAS.

LAT...LON 3293 9910 3294 9910 3297 9902 3296 9895
      3296 9894 3296 9875 3280 9871 3274 9910
      3292 9911
TIME...MOT...LOC 1959Z 254DEG 30KT 3283 9914

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:01 AM CDTWind AdvisoryFWDBell, Bosque, Collin, Comanche, Cooke, Coryell and 28 more16 hr
Apr 13, 2:05 PM CDTSpecial Weather StatementFWDVan Zandt25 min
Apr 13, 3:00 PM CDTSpecial Weather StatementFWDStephens30 min
Apr 13, 3:57 PM CDTSevere Thunderstorm WarningFWDEastland63 min
Apr 13, 4:38 PM CDTSevere Thunderstorm WarningFWDPalo Pinto52 min
Apr 13, 4:56 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath64 min
Apr 13, 5:16 PM CDTSpecial Weather StatementFWDParker29 min
Apr 13, 5:40 PM CDTSevere Thunderstorm WarningFWDMills80 min
Apr 13, 5:57 PM CDTSevere Thunderstorm WarningFWDComanche, Erath63 min
Apr 13, 6:53 PM CDTSevere Thunderstorm WarningFWDLampasas, Mills67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.